You are not currently logged in.
Access JSTOR through your library or other institution:
Closed Queuing Systems with Exponential Servers
William J. Gordon and Gordon F. Newell
Vol. 15, No. 2 (Mar. - Apr., 1967), pp. 254-265
Published by: INFORMS
Stable URL: http://www.jstor.org/stable/168557
Page Count: 12
Preview not available
The results contained herein pertain to the problem of determining the equilibrium distribution of customers in closed queuing systems composed of M interconnected stages of service. The number of customers, N, in a closed queuing system is fixed since customers pass repeatedly through the M stages with neither entrances nor exits permitted. At the ith stage there are ri parallel exponential servers all of which have the same mean service rate μ i. When service is completed at stage i, a customer proceeds directly to stage j with probability pij. Such closed systems are shown to be stochastically equivalent to open systems in which the number of customers cannot exceed N. The equilibrium equations for the joint probability distribution of customers are solved by a separation of variables technique. In the limit of N→ ∞ it is found that the distribution of customers in the system is regulated by the stage (or stages) with the slowest effective service rate. Asymptotic expressions are given for the marginal distributions of customers in such systems. Then, an asymptotic analysis is carried out for systems with a large number of stages (i.e., M≫ 1) all of which have comparable effective service rates. Approximate expressions are obtained for the marginal probability distributions. The details of the analysis are illustrated by an example.
Operations Research © 1967 INFORMS